The word “ototoxic” refers to something that has a harmful effect on the organs and nerves responsible for your hearing. This can include any number of drugs, medications, and chemicals that can cause hearing loss or tinnitus. With more people of all ages developing hearing loss, the last thing you want to do is intentionally ingest something that could further damage your hearing.
While numerous prescription drugs can cause both hearing loss and tinnitus, some of the products available over the counter or in grocery store aisles might also be dangerous to your hearing. The risk is further increased by the fact that they are all addictive. Below are four common items you probably have in your home that you might not know are ototoxic.
We all know that excessive drinking is bad for your health, and hearing loss is another risk factor. Consuming too much alcohol can damage or even destroy the tiny hair cells in the inner ear responsible for hearing. Alcohol is also absorbed into the fluid of the inner ear and changes its density, which can cause balance problems. Moreover, heavy drinking over time can damage the auditory complex—the part of your brain that receives and processes sound.
While it might be hard to imagine getting through the day without coffee, tea, or soda and the caffeine they provide, this chemical can impact your hearing health. Specifically, it can limit your body’s ability to recover from temporary noise-induced hearing loss. While your ears usually recover naturally after a loud event like a concert, a recent study suggests that caffeine can make this recovery much slower.
Although smoking is well known as harmful to your overall health, it also presents dangers to your hearing. The nicotine in cigarettes, cigars, chewing tobacco, and e-cigarettes lowers oxygen levels in the blood and constricts blood vessels. This can damage or destroy the sensitive hair cells in the inner ear that conduct sound to your brain, leading to permanent hearing loss. Nicotine is also known to contribute to the development of tinnitus.
Commonly used over-the-counter pain relievers containing aspirin, ibuprofen, and acetaminophen can increase the risk of hearing loss. Though hearing damage from these medications is typically caused by large doses, a recent study suggests that taking any of these three two or more times a week can still lead to hearing loss. The risk was greatest in men under the age of 50, for whom regular use of acetaminophen nearly doubled the likelihood of developing hearing loss. Still, research indicates that hearing loss caused by pain relievers can be reversed by stopping the medication.
While it might take large consumption of any of the above to cause hearing loss, it’s important to know the risks that they can present. If you have taken large quantities of known ototoxic substances and are worried about their effect on your hearing, consult with a hearing care professional who can evaluate your hearing for any damage and provide further guidance on how to manage these substances in order to reduce potential negative effects on your hearing.